I haven’t done one of these Wellness Wednesday posts in awhile, mostly because I haven’t really had a lot to talk about, health-wise. But something big has happened this month, and I need to get it off my chest. (Warning: long post.)
Until recently, there was only one option for rheumatology in San Antonio. Back in 2021, my doctor referred me to a particular specialist at that clinic, and there was a 6-7 month wait list, so I didn’t get in until November that year. The following month, I was diagnosed with rheumatoid arthritis, and in January 2022, started on a medication called Enbrel that was meant to lower inflammation numbers and improve my overall condition. The specialist saw me for those two visits in Nov and Dec 2021, but since then, I mostly see her PA, and I’ve seen the specialist again only once back in August 2022. For the most part, I’m okay with seeing the PAs of specialists – they tend to listen more and have more time and empathy for the patient. My primary care doctor, in fact, is a PA. Unfortunately, my rheumatologist’s PA is horrible.
A few days after I began taking Enbrel, I started to have a weird side effect. Any pressure on certain joints (especially wrists, ankles, and knees) would cause a knife-like jolt of pain to shoot out from the joint, followed by sudden weakness and collapse of that limb. I couldn’t do movements as simple as getting on hands and knees, because one or both of my arms would collapse at random moments of pain and I’d face-plant into the floor. That had never happened to me before the Enbrel, and it continued on for all four months I took the meds, ending about a week after I stopped. It was pretty clearly a side effect, but the PA insisted that it wasn’t, that I was just having a flare of my RA. The only reason she agreed to take me off Enbrel was because my inflammation numbers didn’t budge.
At that point, she wanted me to get on an infusion biologic medicine called Simponi Aria, but between the trouble I had with my insurance over the Enbrel and my distrust of the PA, I never scheduled the infusions. I saw the specialist in August, where she un-diagnosed me with RA and instead diagnosed me with psoriatic arthritis (despite me never having psoriasis of any kind and my blood work testing negative) and sjogren’s syndrome. This last one at least made sense to me as I do suffer many of the symptoms. She also wanted me to do the Simponi Aria infusions, but I ended up refusing because I was just starting on Mounjaro and I wanted to see how my body reacted to it without complicating factors. The Mounjaro has done good things for me, even though I haven’t had any further weight loss since the initial 15-lbs dropped in fall 2022, but my inflammation was still high, so reluctantly, I agreed to do the Simponi infusions.
I had my first infusion two weeks ago. Before the infusion, they tried to give me some pre-meds, including Tylenol, which I’m allergic to, so that didn’t fill me with confidence. Somehow, none of my medications or allergens transferred from their specialty department to their infusion department. This seems…wrong. The infusion itself went fine. Two days later, something weird happened. My TV has a screensaver that is a moving nighttime skyline, and I looked over at it, and it was like I was wearing 3D glasses. My depth perception on it was wrong, some buildings seeming to pop out of the TV. Honestly, I thought okay, maybe this is a good thing. Sjogren’s causes extreme dryness in places like the mouth and eyes, and I already use artificial tears. Maybe the inflammation had dropped and my eyes were just seeing things more clearly?
Then the next morning, I got out of bed and almost fell over with an extreme dizzy spell. Throughout the day, I had more spells, but they were weird. There were no symptoms like a drop in blood pressure or changes in vision. The spells mostly occurred when my eyes changed focal lengths, like when I’d look from out the window to the phone in my hand. My body didn’t have to move at all, and if I closed my eyes during a movement like getting up out of bed, the dizziness wouldn’t happen. I looked up side effects of Simponi Aria, and dizziness is listed on the Mayo Clinic website as one of the “less frequent” effects. Honestly, I have a long history of reacting oddly to medicine – my previous doctor laughed once because I had an allergic reaction/hives when I took probiotics, and said only I would be allergic to probiotics. Since dizziness was a known side effect, at least I could write in to the doctor and find out if it was something I should be concerned about.
Ugh. Unfortunately, the PA got my message and wrote back that this is not a side effect of Simponi Aria and not a product of my infusions, and that I should see my primary doctor about positional vertigo. Because of course this woman would dismiss me, like she always does. I’m sure the sudden dizzy spells, starting three days after my first infusion, is just a coincidence, like the sudden joint pain/spasms starting a few days after my first Enbrel injections was a “flare.” I shouldn’t be surprised, though. This is the same PA who, when my renal specialist was testing me for diabetes insipidus, asked me about my A1C, as if diabetes insipidus has anything to do with blood sugar. (And when I pointed that out, snapped at me that she knew what diabetes insipidus was, and then continued to talk about it as if it was in any way related to diabetes.) She’s also the woman who insists I’m 5’7 because she measured my height when I had running shoes on. I’m actually just shy of 5’6.
I despise this woman, and I’m to the point of almost asking if I can get moved to a different specialist at the clinic or even the new rheumatology office that opened in town recently, even if that means another six month waiting list. If I have to see the PA a half-dozen times for every specialist visit, I have to be able to trust the PA. And I don’t trust this one. I don’t like the way she treats me, or the way she pretends to know more than anyone else. It’s not a good relationship, and I’m just about to the limit of what I can take.
Note: The dizzy spells faded over about a week. I’ve also had severe stomach cramps (a very well-known side effect) and sudden weight gain (not a normal side effect, so I’m sure I wouldn’t be believed). I will be canceling the next infusion and waiting to see my specialist in June, rather than rescheduling with the PA. Perhaps I’ll be able to tell her about my concerns at that point, and see what she can do.